Algebra & Number Theory
- Algebra Number Theory
- Volume 12, Number 7 (2018), 1787-1821.
When are permutation invariants Cohen–Macaulay over all fields?
We prove that the polynomial invariants of a permutation group are Cohen–Macaulay for any choice of coefficient field if and only if the group is generated by transpositions, double transpositions, and 3-cycles. This unites and generalizes several previously known results. The “if” direction of the argument uses Stanley–Reisner theory and a recent result of Christian Lange in orbifold theory. The “only if” direction uses a local-global result based on a theorem of Raynaud to reduce the problem to an analysis of inertia groups, and a combinatorial argument to identify inertia groups that obstruct Cohen–Macaulayness.
Algebra Number Theory, Volume 12, Number 7 (2018), 1787-1821.
Received: 26 February 2018
Revised: 16 May 2018
Accepted: 17 June 2018
First available in Project Euclid: 9 November 2018
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Blum-Smith, Ben; Marques, Sophie. When are permutation invariants Cohen–Macaulay over all fields?. Algebra Number Theory 12 (2018), no. 7, 1787--1821. doi:10.2140/ant.2018.12.1787. https://projecteuclid.org/euclid.ant/1541732442